Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 175, NWS Aberdeen, SD

August 17, 2005Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 17, 2005, 5:56 PM CDT for Faulk County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2005, 5:56 PM CDT (22:56 UTC)
Expired
Aug 17, 2005, 7:03 PM CDT
In force
67 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:35 PM CDTSevere Thunderstorm WatchSPC8 hr
Aug 17, 4:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:20 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 17, 3:20 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT WED AUG 17 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
BIGGEST CHALLENGE IN THE NEAR TERM IS PCPN CHCS TONIGHT AND AGAIN
THURSDAY NIGHT/FRIDAY.

WARM FRONT LIFTED NORTH OF CWA THIS MORNING...WITH SFC LOW IN WRN
CWA. 5H WAVE MOVING INTO WRN SODAK...AND CAN CLEARLY SEE LOCATION IN
WATER VAPOR PIX. AIRMASS HAS BECOME INCREASINGLY UNSTABLE ACROSS CWA
WITH SUN POKING THROUGH AND MOISTURE POOLING SOUTH OF WARM FRONT.
CONVECTION NOW FIRING CLOSER TO LOW CENTER ON NOSE OF WAVE MOVING
IN...AND FURTHER NORTH ALONG BOUNDARY IN NODAK. 7H TROF WILL MOVE
EAST ACROSS CWA LATE AFTN/ERLY EVENING WITH INCREASING UVVS AND 7H
THETA-E FORCING TAKING PLACE. STILL FEEL THAT SCT TSRA A GOOD BET
ACROSS CWA. CONCERN IS THE AMOUNT OF TIME IT TAKES FOR FORCING TO
MOVE INTO ERN CWA...WITH DOWNGLIDE/NEUTRAL FORCING GOING ON
CURRENTLY. WILL CONT WITH CHC POPS THROUGH THE EVENING...TAPERING
OFF AS LOW MOVES EAST INTO MN BY EARLY MORNING.

NEXT CONCERN IS NEXT SYSTEM DROPPING DOWN AHEAD OF MAIN 5H LOW
MOVING INTO WRN SASK BY 00Z FRIDAY. MINOR WAVES BEGIN TO IMPACT CWA
AROUND 00Z FRIDAY AS FLOW BECOMES MORE SW IN NATURE. AM A BIT
CONCERNED ABOUT FRONTAL MOVEMENT...AS NEXT FRONT THAT DROPS THROUGH
DURING THURSDAY NIGHT INTO FRIDAY IS MORE PARALLEL TO FLOW WHICH
GENERALLY LEADS TO A SLOWER FRONTAL PROGRESSION. HAVE KEPT SLGT CHC
SHRA IN FOR ALL DAY FRIDAY TO ACCOUNT FOR THIS THINKING.

REMAINDER OF WEEKEND LOOKS TO BE DRY AND PLEASANT AS CANADIAN HIGH
PRESSURE MOVES OVER AREA.

TEMP WISE...LOWERED TEMPS A BIT FROM GUIDANCE VALUES ON FRIDAY WITH
INCREASED CLOUD COVER AND SCT SHRA IN AREA. OTW CURRENT FCST TEMPS
APPEAR TO BE IN LINE AND DID ONLY COSMETIC TWEAKING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
FORECAST CHALLENGE IS LONGWAVE PATTERN EVOLUTION AND POTENTIAL S/W
TROFPAS IN SWRLY FLOW ALOFT.

MEDIUM RANGE SOLUTIONS HAVE BEEN TRENDING TOWARD HEIGHT RISES SUNDAY
AND MONDAY ACROSS CWA BEHIND UPPER LOW EXPECTED TO BE CENTERED OVER
GREAT LAKES REGION. LONGWAVE TROF BEING PROGGED TO IMPACT WEST COAST
AT THAT TIME...AND MODELS PROGRESSIVELY TRANSLATE UPPER TROF EWD
INTO NORTHERN PLAINS BY DAY 8...JUST OUTSIDE OF THIS FORECAST RANGE.
MEANWHILE...BEFORE THE LONGWAVE TROFPA MID WEEK...A SERIES OF S/WS
IN SWRLY FLOW RACE ACROSS REGION. FOR THIS REASON...HAVE INSERTED 20
AND 30 POPS INTO FORECAST FOR TUESDAY AND WEDNESDAY. TEMP FORECAST
UNCHANGED WITH DAY 4 TEMPS CONTINUING TO BE INFLUENCED BY UPPER LOW
OVER GREAT LAKES. WAA IS NOTED BY LATE DAY 4 AND PERSISTS THROUGH
THE END OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/DORN
Hazardous weather outlook, Aug 17, 5:08 AM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT WED AUG 17 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT WED AUG 17 2005 /408 AM MDT WED AUG 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT ACROSS CENTRAL..NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS MORNING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND
TRANSLATE EASTWARD THIS AFTERNOON AND TONIGHT AS AN AREA OF
SURFACE LOW PRESSURE SHIFTS EAST TODAY. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS
TODAY...ALTHOUGH THE ATMOSPHERE WILL BE CONDUCIVE FOR POSSIBLE
ISOLATED TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT AS A
COLD FRONT BEGINS TO PUSH SOUTH ACROSS THE STATE. AT THIS POINT
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ALBRECHT

In the hours before

Special weather statement, Aug 17, 2:08 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
208 PM CDT WED AUG 17 2005

MNZ039-SDZ003>011-015>017-033>034-180300-
TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON-
MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH-
208 PM CDT WED AUG 17 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
727 IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY

IN WEST CENTRAL MINNESOTA

TRAVERSE...

IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES

IN CENTRAL SOUTH DAKOTA

STANLEY... SULLY...

IN NORTH CENTRAL SOUTH DAKOTA

CAMPBELL... CORSON... DEWEY...
EDMUNDS... FAULK... MCPHERSON...
POTTER... WALWORTH...

IN NORTHEAST SOUTH DAKOTA

BROWN... DAY... MARSHALL...
ROBERTS...

THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA...
FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH...
MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE...
WEBSTER AND WHEATON.
Special weather statement, Aug 17, 5:04 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
504 PM CDT WED AUG 17 2005

MNZ046-SDZ018>023-035>037-051-180300-
BIG STONE-BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES-
HYDE-SPINK-
504 PM CDT WED AUG 17 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
728 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY

IN WEST CENTRAL MINNESOTA

BIG STONE...

IN SOUTH DAKOTA THIS WATCH INCLUDES 11 COUNTIES

IN CENTRAL SOUTH DAKOTA

BUFFALO... HAND... HUGHES...
HYDE... LYMAN...

IN NORTHEAST SOUTH DAKOTA

CLARK... CODINGTON... DEUEL...
GRANT... HAMLIN... SPINK...

THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE...
FORT THOMPSON...HIGHMORE...MILBANK...MILLER...ORTONVILLE...
PIERRE...PRESHO...REDFIELD AND WATERTOWN.

MNZ039-SDZ003>011-015>017-033>034-180300-
TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON-
MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH-
504 PM CDT WED AUG 17 2005

...SEVERE THUNDERSTORM WATCH NUMBER 727 REMAINS VALID UNTIL 10 PM
CDT /9 PM MDT/ FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY

IN WEST CENTRAL MINNESOTA

TRAVERSE...

IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES

IN CENTRAL SOUTH DAKOTA

STANLEY... SULLY...

IN NORTH CENTRAL SOUTH DAKOTA

CAMPBELL... CORSON... DEWEY...
EDMUNDS... FAULK... MCPHERSON...
POTTER... WALWORTH...

IN NORTHEAST SOUTH DAKOTA

BROWN... DAY... MARSHALL...
ROBERTS...

THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA...
FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH...
MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE...
WEBSTER AND WHEATON.
Local storm report, Aug 17, 5:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             10 S LONG LAKE          45.71N 99.21W
08/17/2005  1.75 INCH        MCPHERSON          SD   PUBLIC

            SEVERAL CORN FIELDS FLATTENED

&&

HARDING

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:30 PM CDTSevere Thunderstorm WarningABRFaulk, Hand60 min
Aug 17, 4:35 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson40 min
Aug 17, 4:35 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson40 min
Aug 17, 5:16 PM CDTSevere Thunderstorm WarningABRMcPherson59 min
Aug 17, 5:48 PM CDTTornado WarningABRHand42 min
Aug 17, 5:52 PM CDTSevere Thunderstorm WarningABRMcPherson49 min
Aug 17, 6:17 PM CDTFlash Flood WarningABRFaulk, Hand6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.